Smarter Decisions,
Better Care

UpToDate synthesizes the most recent medical information into evidence-based practical recommendations clinicians trust to make the right point-of-care decisions.

  • Rigorous editorial process: Evidence-based treatment recommendations
  • World-Renowned physician authors: over 5,100 physician authors and editors around the globe
  • Innovative technology: integrates into the workflow; access from EMRs

Choose from the list below to learn more about subscriptions for a:


Subscribers log in here


Nitrofurantoin-induced pulmonary injury

INTRODUCTION

Nitrofurantoin is an antibacterial agent frequently used in the management of urinary tract infections (UTIs). This antimicrobial drug is generally used in the following clinical settings:

The short-term prophylaxis of infections acquired by invasive urologic diagnostic procedures and operations

The long-term prevention of recurrent UTIs

The treatment of acute or recurrent cystitis

The most common adverse reactions to nitrofurantoin (apart from turning the urine color a harmless brown) are nausea (8 percent), headache (6 percent), and flatulence (1.5 percent). Among the rare adverse reactions (<1 percent), pulmonary injury is the most severe [1].

              

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2014. | This topic last updated: Mar 5, 2014.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2014 UpToDate, Inc.
References
Top
  1. Rosenow EC 3rd. The spectrum of drug-induced pulmonary disease. Ann Intern Med 1972; 77:977.
  2. Mendez JL, Nadrous HF, Hartman TE, Ryu JH. Chronic nitrofurantoin-induced lung disease. Mayo Clin Proc 2005; 80:1298.
  3. Holmberg L, Boman G. Pulmonary reactions to nitrofurantoin. 447 cases reported to the Swedish Adverse Drug Reaction Committee 1966-1976. Eur J Respir Dis 1981; 62:180.
  4. Sovijärvi AR, Lemola M, Stenius B, Idänpään-Heikkilä J. Nitrofurantoin-induced acute, subacute and chronic pulmonary reactions. Scand J Respir Dis 1977; 58:41.
  5. Bidad K, Harries-Jones R. Nitrofurantoin lung injury. Age Ageing 2004; 33:414.
  6. Camus P, Fanton A, Bonniaud P, et al. Interstitial lung disease induced by drugs and radiation. Respiration 2004; 71:301.
  7. Viejo MA, Fernández Montes A, Montes JV, et al. [Rapid resolution of nitrofurantoin-induced interstitial lung disease]. Arch Bronconeumol 2009; 45:352.
  8. Hage P, El Hajje MJ. Nitrofurantoin-induced desquamative interstitial pneumonitis in a 7-year-old child. Pediatr Infect Dis J 2011; 30:363.
  9. Lin DC, Bhally H. Nitrofurantoin-induced interstitial lung disease. N Z Med J 2007; 120:U2753.
  10. Wilkin T, Hale LS, Claiborne RA. Poor medication history plus slow symptom onset delays a diagnosis. JAAPA 2009; 22:39.
  11. Mrozek N, Delèvaux I, Legendre M, et al. [Nitrofurantoin-induced lung disease: about two cases]. Rev Med Interne 2008; 29:149.
  12. Robinson BW. Nitrofurantoin-induced interstitial pulmonary fibrosis. Presentation and outcome. Med J Aust 1983; 1:72.
  13. Hainer BL, White AA. Nitrofurantoin pulmonary toxicity. J Fam Pract 1981; 13:817.
  14. Cameron RJ, Kolbe J, Wilsher ML, Lambie N. Bronchiolitis obliterans organising pneumonia associated with the use of nitrofurantoin. Thorax 2000; 55:249.
  15. Lenci G, Müller-Quernheim J, Lorenz J, Ferlinz R. [Pulmonary toxicity caused by nitrofurantoin]. Pneumologie 1993; 47:518.
  16. Boyd MR, Catignani GL, Sasame HA, et al. Acute pulmonary injury in rats by nitrofurantoin and modification by vitamin E, dietary fat, and oxygen. Am Rev Respir Dis 1979; 120:93.
  17. Peall AF, Hodges A. Concomitant pulmonary and hepatic toxicity secondary to nitrofurantoin: a case report. J Med Case Rep 2007; 1:59.
  18. Koulaouzidis A, Bhat S, Moschos J, et al. Nitrofurantoin-induced lung- and hepatotoxicity. Ann Hepatol 2007; 6:119.
  19. Williams EM, Triller DM. Recurrent acute nitrofurantoin-induced pulmonary toxicity. Pharmacotherapy 2006; 26:713.
  20. Martins RR, Marchiori E, Viana SL, et al. Chronic eosinophilic pneumonia secondary to long-term use of nitrofurantoin: high-resolution computed tomography findings. J Bras Pneumol 2008; 34:181.
  21. Bhullar S, Lele SM, Kraman S. Severe nitrofurantoin lung disease resolving without the use of steroids. J Postgrad Med 2007; 53:111.
  22. Sheehan RE, Wells AU, Milne DG, Hansell DM. Nitrofurantoin-induced lung disease: two cases demonstrating resolution of apparently irreversible CT abnormalities. J Comput Assist Tomogr 2000; 24:259.
  23. Fux R, Mörike K, Gleiter CH. [Unwanted side effects of antibacterials--a diagnostic challenge]. Dtsch Med Wochenschr 2008; 133:F4.
  24. Goemaere NN, Grijm K, van Hal PT, den Bakker MA. Nitrofurantoin-induced pulmonary fibrosis: a case report. J Med Case Rep 2008; 2:169.